Minnesota, 2008

Winter Weather in Minnesota, December 2 to 3, 2008

December 2 to 3, 2008 · NWS FSD · 2 events in 2 counties and zones

Snow accumulated 2 to 4 inches over Lincoln and Lyon counties of southwest Minnesota from the mid afternoon of December 2nd, to a few hours past midnight on December 3rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 2 to 4 inches over Lincoln and Lyon counties of southwest Minnesota from the mid afternoon of December 2nd, to a few hours past midnight on December 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 2, 3:38 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 2, 3:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 PM CST TUE DEC 2 2008

.DISCUSSION...
IMMEDIATE FOCUS ON QUICK MOVING SNOW EVENT FOR TONIGHT. DECENT UPPER
WAVE CROSSING NORTHERN ROCKIES THIS AFTERNOON...WILL MOVE INTO THE
NORTHERN PLAINS TONIGHT AND EARLY WEDNESDAY. NAM/GFS AGREE IN MOVING
STRONG MID LEVEL FRONT SOUTHEAST ACROSS THE CWA IN ADVANCE OF THE
WAVE OVERNIGHT...AND COULD SEE 3-4 HOUR PERIOD OF HEAVIER SNOWFALL
RATES IN MANY AREAS AS BAND OF MAX LIFT ALONG THE FRONTAL ZONE
INTERACTS WITH FAVORABLE SNOW GROWTH/DENDRITIC TEMPERATURE RANGE.
STILL INITIALLY DEALING WITH WARM AND DRY AIRMASS...BUT STRONG LIFT
WITH APPROACHING WAVE SHOULD QUICKLY OVERCOME THE DRY AIR AND HELP
COOL THE COLUMN TO SWITCH PRECIP OVER TO SNOW...ESPECIALLY IN AREA
OF GREATEST LIFT.

BOTH MODELS SIMILAR IN PLACEMENT OF BEST DYNAMIC SUPPORT FOR HEAVIER
SNOW BAND...BEGINNING IN OUR NORTHWEST COUNTIES EARLY THIS EVENING.
BAND THEN QUICKLY SHIFTS SOUTHEAST AND EXPANDS EAST...FROM SOUTH
CENTRAL SD INTO KFSD-KPQN DURING THE MID-LATE EVENING HOURS...THEN
CONTINUES SOUTHEAST INTO FAR SOUTHEAST SD/NORTHWEST IOWA AFTER 06Z.
GENERALLY LOOKING AT WIDESPREAD 1-3 INCHES OVER MOST OF THE CWA.
HOWEVER...AREAS WHERE DEEP AND STRONG LIFT INTERSECTS DENDRITIC ZONE
WILL LIKELY SEE A PERIOD OF 1 INCH/HR SNOWFALL RATES. WHILE THESE
RATES WILL BE RELATIVELY SHORT-LIVED...WILL STILL ALLOW SNOW TO PILE
UP PRETTY QUICKLY IN A SHORT AMOUNT OF TIME. MOST LIKELY AREA FOR
PROLONGED PERIOD...3-4 HOURS...OF THESE HIGHER SNOWFALL RATES LOOKS
TO BE IN A FAIRLY NARROW CORRIDOR ALONG AND ABOUT A COUNTY OR SO
SOUTH OF I-90...AND HAVE ISSUED A WINTER WEATHER ADVISORY FOR 2-4
INCHES FROM OUR SOUTH CENTRAL COUNTIES...EAST THROUGH KFSD AND INTO
JACKSON AND DICKINSON COUNTIES. LIFT WITHIN THE DENDRITIC TEMP RANGE
DECREASES AS THE BAND SHIFTS FARTHER SOUTHEAST THROUGH NORTHWEST
IOWA AFTER 09Z...SO SNOWFALL RATES SOUTHEAST OF A KORC-KSPW LINE
SHOULD DIMINISH AND KEEP SNOWFALL AMOUNTS BELOW ADVISORY CRITERIA IN
THAT AREA.

ANY LINGERING SNOWFALL WITHIN THE BAND WL BE VERY LIGHT AND ON THE
WAY OUT BY DAYBREAK...AND KEPT A LOW CHC POPS IN THE FAR SERN CWA.
SUBSIDENCE ON COLD SIDE OF FRONTAL BAND WL END PCPN THREAT FOR A
SHORT TIME...PERHAPS BREAKING LOWER CLOUDS FOR A BIT...AND KEEPING
NW TO N WINDS UP INTO THE AFTN. GRADUALLY...A WIDESPREAD SC DECK
WL BE THE MAIN FEATURE ON WEDNESDAY. WITH TMPS IN THE FAIRLY THIN
CLOUD LAYER RESIDING IN THE WARMER END OF FAVORABLE DENDRITIC
RANGE...EXPECT THERE WILL BE FLURRIES. NOT LOOKING FOR MUCH MORE
DESPITE THE AREA OF STRONG DIV Q SLIDING BY DURING MORNING...AS
THERE IS ALSO A VERY STRONG STABLE LAYER WHICH WL ESSENTIALLY
DISCONNECT UPR FORCING UNTIL SOME MID LVL COOLING CAN OCCUR.
TEMPS LKLY TO GO A WHOLE LOT OF NOWHERE WITH ANTICIPATED NEW
SNOWCOVER.

THE MID LVL COOLING WILL COME IN ON WED NIGHT AND EARLY THU...AS
STRONG TRAILING IMPULSE SLIDES ESE ACRS AREA. LOW LVL FRONTAL
FORCING IS MUCH MORE COMMUNICATIVE WITH UPR WAVE...AND A DEEPER
SATURATED LAYER WITHIN DENDRITIC ZONE CORRESPONDING WITH MAX LIFT
SHOULD EASILY PRODUCE SOME LIGHT SNOWFALL.  THE FORCING MOVES INTO
THE MID JAMES VALLEY TOWARD LATE EVENING...AND SLIDES INTO SWRN
MN/NW IA LATE NIGHT. ACCUMULATIONS SHUD BE AN INCH OR LESS...MAINLY
N OF A KHON TO KFSD TO KSPW LINE.

CYCLONIC COLD CORE ON THU...AND AFTER INITIAL CONCENTRATION OF LIFT
LEAVES ERN CWA EARLY...SHUD QUICKLY END UP WITH SC STREETS FEATURING
SHORT SCATTERED SNOW SHOWERS THRU THE DAY. AGAIN TRENDED MAX TMPS
DOWNWARD IN CONSIDERATION OF SNOW COVER AND SECOND PULSE OF
CAA...FAIRLY CLOSE IN LINE WITH SHALLOW MIXING.

TOOK A CHANCE AND DRASTICALLY UNDERCUT GUIDANCE ON THU NIGHT AS SFC
RIDGE SINKS INTO THE CNTRL PLAINS...ALLOWING A CLASSIC DECOUPLING SW
WIND TO SET UP DURING THE NIGHT. SHUD KEEP WINDS UP SOMEWHAT ACRS
SWRN MN...AND LKLY TO FIND COLDEST SPOTS IN LOWER ELEVATIONS.  WAA
STARTS INTO DRY ATM ON FRIDAY...BUT SNOWCOVER AND INCREASING HIGH
CLDS WL PROBABLY NOT HELP THE INVERSION WORK OUT VERY QUICKLY...SO
AGAIN SIDED TOWARD COLD SIDE OF GUIDANCE.

IN THE EXTENDED RANGE /SAT THRU TUE/ PATTERN LOOKS TO BECOME MORE
ACTIVE BUT STILL NRN STREAM DOMINANT.  SEVERAL SLNS ARE TRENDING
TOWARD A SLOWER/MORE DIGGY/SLIGHTLY PHASED SLN BY LTR MON INTO TUE
WHICH REALLY SLOWS UP THE PCPN THREAT AND ALLOWS FOR A POTENTIALLY
MORE SIGNIFICANT SYSTEM BY LTR MON INTO TUE. THESE SLNS FOR THE TIME
APPEAR ON THE FRINGE...AND PREFER AS PER HPC TO REMAIN CLOSER TO 00Z
GFS...REALIZING THAT THIS RUN IS ON THE FAST SIDE OF THE ENSEMBLE
ENVELOPE.  COLD PUSH EARLY SAT PROGGED IN A VARIETY OF STRENGTHS...
AND KEPT THINGS TOWARD THE COLDER SIDE BASED ON LONG WAVE POSITION.
NEXT BACKDOOR FRONT WL SETTLE SWRD THRU THE DAY.  LOW LVL RIDGE SHUD
DRY THINGS OUT ENOUGH TO LIMIT WAA PCPN THREAT LTR SAT NIGHT...WITH
WAA ZONE DEVELOPING SUNDAY INTO SUNDAY NIGHT.  HARD TO IGNORE A 00Z
GFS ENSEMBLE 70 TO 90 PCT OF MEMBERS PRODUCING 0.05 INCH QPF IN A
12H PERIOD FROM 06Z-18Z MON...AND OTHER MEMBERS OF THE SUPERENSEMBLE
SUGGESTIVE OF DECENT LIFT FORCING.  GIVEN THE UNCERTAINTY IN
TIMING/EVOLUTION AS WELL AS THE UNUSUALLY LOW OPERATIONAL POPS GIVEN
THE VARIOUS DYNAMIC SUPPORT...WL SETTLE FOR AN EXTENDED PERIOD OF
CHC RANGE POPS FROM SUNDAY THRU MONDAY...HOLDING ONTO THE POPS FOR
THE LAST DAY OR SO MAINLY FOR THE SE HALF TO COVER POTENTIAL
SLOWDOWN OR PHASING THREAT.

&&

.AVIATION...
VFR THRU 00Z THEN CIGS QUICKLY LOWERING TO MVFR/IFR RANGE AS BAND OF
SNOW DEVELOPS AND MOVES SOUTHEAST ACROSS THE AREA. VSBYS WILL
LARGELY BE IN IFR RANGE THROUGH SNOW EVENT...THOUGH PERIOD OF LIFR
VSBYS POSSIBLE AT KHON/KFSD AS HEAVIEST SNOWFALL RATES MOVE ACROSS
THE AREA. MOST FAVORABLE TIME FOR LOWEST VSBYS AT KHON WILL BE
03/01Z-04Z...AND AT KFSD FROM 03/04Z-07Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     WEDNESDAY FOR SDZ050-057>067.
MN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     WEDNESDAY FOR MNZ089-090-098.
IA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     WEDNESDAY FOR IAZ001>003.
NE...NONE.

&&

JH/CHAPMAN
Hazardous weather outlook, Dec 2, 11:32 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CST TUE DEC 02 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CST TUE DEC 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW IS EXPECTED TONIGHT BEHIND A COLD FRONT WHICH WILL MOVE
ACROSS THE AREA FROM THE NORTH THIS AFTERNOON AND EARLY EVENING.
TWO TO FOUR INCHES OF SNOW MAY FALL IN SOME AREAS NEAR AND SOUTH
OF INTERSTATE 90...FROM LAKE ANDES TO SIOUX FALLS TO JACKSON.
ALONG HIGHWAY 14 IN SOUTH DAKOTA AND MINNESOTA AS WELL AS NEAR
HIGHWAY 20 IN IOWA...SNOWFALL IS EXPECTED TO BE LESS THAN 2
INCHES.

SNOW IS EXPECTED TO BEGIN AROUND 6 PM IN SOUTH CENTRAL SOUTH
DAKOTA...REACH INTERSTATE 29 AROUND 9 PM...AND JACKSON TOWARD
MIDNIGHT.  SNOWFALL WILL TAPER OFF ACROSS THE AREA AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 2, 4:00 PM CST to December 3, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches.

Winter Weather, Lyon

When
December 2, 4:00 PM CST to December 3, 4:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146375, 146376.